Doxepin overdoseDoxepin hydrochloride overdose
Doxepin is a type of medicine called a tricyclic antidepressant (TCA). It is prescribed to treat depression and anxiety. Doxepin overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose. Toxic level of a TCA can build up in the body if the TCA and other medicines interact. This interaction can affect how well the body can break down the TCA.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...
These medicines contain doxepin:
Other medicines may also contain doxepin.
Below are symptoms of an overdose of doxepin in different parts of the body:
AIRWAYS AND LUNGS
- Slow breathing
- Difficulty breathing
BLADDER AND KIDNEYS
- Hard to start urinating
- Hard to empty bladder
EYES, EARS, NOSE, AND THROAT
- Blurred vision
- Ringing in the ears
HEART AND BLOOD
MOUTH, STOMACH, AND INTESTINAL TRACT
- Dry mouth
- Nausea and vomiting
- Unpleasant taste in mouth
- Agitation, confusion
- Drowsiness, decreased alertness, coma
- Muscle rigidity, lack of coordination
- Very sensitive to sunlight
Get medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine and the strength of the medicine, if known
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest x-ray
- CT scan (advanced imaging) of the brain
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Sodium bicarbonate, to counteract the effects of TCA overdose
- Catheter (thin, flexible tube) into the bladder if the person cannot urinate on their own
How well a person does depends on the amount of medicine they swallowed and how quickly the treatment is received. The faster a person gets medical help, the better the chance for recovery.
Tricyclic depressant overdoses are very toxic and difficult to treat. Many people have died from TCA overdose, even with aggressive medical treatment.
Aronson JK. Doxepin. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:1084.
Levine MD, Ruha AM. Antidepressants. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 146.
Review Date: 4/25/2019
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services / Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.